Acute lithium intoxication and neuroleptic malignant syndrome

Jasleen Gill, Harmohan Singh, Kenneth Nugent

Research output: Contribution to journalArticle

44 Citations (Scopus)

Abstract

A 45-year-old man was admitted to our hospital after taking an intentional overdose of 90 sustained-released lithium tablets (450 mg each). The patient was stabilized with three sessions of hemodialysis. On day 7 of his hospital stay, his serum lithium level was 0.5 mEq/L. On day 10, he developed high fever, tachypnea, muscle rigidity, rhabdomyolysis, acute renal insufficiency, mental confusion, and obtundation. His creatine kinase level was 698 IU/L, serum creatinine 3.5 mg/dl. Late-onset neuroleptic malignant syndrome (NMS) was diagnosed. The patient died after developing acute renal failure and acute respiratory distress syndrome. Clinicians should be aware that lithium may cause NMS independent of other neuroleptic agents.

Original languageEnglish (US)
Pages (from-to)811-815
Number of pages5
JournalPharmacotherapy
Volume23
Issue number6
DOIs
StatePublished - Jun 1 2003

Fingerprint

Neuroleptic Malignant Syndrome
Lithium
Acute Kidney Injury
Muscle Rigidity
Tachypnea
Rhabdomyolysis
Adult Respiratory Distress Syndrome
Creatine Kinase
Serum
Antipsychotic Agents
Tablets
Renal Dialysis
Length of Stay
Creatinine
Fever

Cite this

Acute lithium intoxication and neuroleptic malignant syndrome. / Gill, Jasleen; Singh, Harmohan; Nugent, Kenneth.

In: Pharmacotherapy, Vol. 23, No. 6, 01.06.2003, p. 811-815.

Research output: Contribution to journalArticle

Gill, Jasleen ; Singh, Harmohan ; Nugent, Kenneth. / Acute lithium intoxication and neuroleptic malignant syndrome. In: Pharmacotherapy. 2003 ; Vol. 23, No. 6. pp. 811-815.
@article{b3aa6d80771b47aab2b46b342aa9b50b,
title = "Acute lithium intoxication and neuroleptic malignant syndrome",
abstract = "A 45-year-old man was admitted to our hospital after taking an intentional overdose of 90 sustained-released lithium tablets (450 mg each). The patient was stabilized with three sessions of hemodialysis. On day 7 of his hospital stay, his serum lithium level was 0.5 mEq/L. On day 10, he developed high fever, tachypnea, muscle rigidity, rhabdomyolysis, acute renal insufficiency, mental confusion, and obtundation. His creatine kinase level was 698 IU/L, serum creatinine 3.5 mg/dl. Late-onset neuroleptic malignant syndrome (NMS) was diagnosed. The patient died after developing acute renal failure and acute respiratory distress syndrome. Clinicians should be aware that lithium may cause NMS independent of other neuroleptic agents.",
author = "Jasleen Gill and Harmohan Singh and Kenneth Nugent",
year = "2003",
month = "6",
day = "1",
doi = "10.1592/phco.23.6.811.32179",
language = "English (US)",
volume = "23",
pages = "811--815",
journal = "Pharmacotherapy",
issn = "0277-0008",
publisher = "Pharmacotherapy Publications Inc.",
number = "6",

}

TY - JOUR

T1 - Acute lithium intoxication and neuroleptic malignant syndrome

AU - Gill, Jasleen

AU - Singh, Harmohan

AU - Nugent, Kenneth

PY - 2003/6/1

Y1 - 2003/6/1

N2 - A 45-year-old man was admitted to our hospital after taking an intentional overdose of 90 sustained-released lithium tablets (450 mg each). The patient was stabilized with three sessions of hemodialysis. On day 7 of his hospital stay, his serum lithium level was 0.5 mEq/L. On day 10, he developed high fever, tachypnea, muscle rigidity, rhabdomyolysis, acute renal insufficiency, mental confusion, and obtundation. His creatine kinase level was 698 IU/L, serum creatinine 3.5 mg/dl. Late-onset neuroleptic malignant syndrome (NMS) was diagnosed. The patient died after developing acute renal failure and acute respiratory distress syndrome. Clinicians should be aware that lithium may cause NMS independent of other neuroleptic agents.

AB - A 45-year-old man was admitted to our hospital after taking an intentional overdose of 90 sustained-released lithium tablets (450 mg each). The patient was stabilized with three sessions of hemodialysis. On day 7 of his hospital stay, his serum lithium level was 0.5 mEq/L. On day 10, he developed high fever, tachypnea, muscle rigidity, rhabdomyolysis, acute renal insufficiency, mental confusion, and obtundation. His creatine kinase level was 698 IU/L, serum creatinine 3.5 mg/dl. Late-onset neuroleptic malignant syndrome (NMS) was diagnosed. The patient died after developing acute renal failure and acute respiratory distress syndrome. Clinicians should be aware that lithium may cause NMS independent of other neuroleptic agents.

UR - http://www.scopus.com/inward/record.url?scp=0038350756&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0038350756&partnerID=8YFLogxK

U2 - 10.1592/phco.23.6.811.32179

DO - 10.1592/phco.23.6.811.32179

M3 - Article

VL - 23

SP - 811

EP - 815

JO - Pharmacotherapy

JF - Pharmacotherapy

SN - 0277-0008

IS - 6

ER -